This information is for people who may need to give a
person with diabetes an injection of
glucagon during a low blood sugar emergency.
If you find someone with diabetes unconscious and suspect low blood
sugar, do not take time to check the person's blood sugar level before giving
him or her glucagon. You will do no harm by giving him or her glucagon, even if
his or her blood sugar level turns out not to be low—meaning that something
else caused the person's loss of consciousness. But the longer you wait to
treat severe low blood sugar, the greater the chance of serious side effects
You may want to have two glucagon
kits available in case you make a mistake while you are preparing the medicine.
Glucagon has to be given immediately after it is prepared—it cannot be prepared
ahead of time. Always check the expiration date on the kit.
person with diabetes is unconscious, give them the glucagon shot, then
immediately call 911 or other emergency services. If emergency services have not arrived within 5
minutes and the person is still unconscious, give another glucagon shot.
Practice giving your partner or child an insulin injection at least once
a month so you will not be afraid if you need to give someone glucagon in an
Keep information on how to give glucagon with the glucagon medicine, and
review these steps often.
Preparing a glucagon injection
Glucagon medicine comes in two types of
A syringe and one bottle in the package
This glucagon emergency kit has a syringe that
contains liquid (diluent) and a bottle that contains the
Turn the person's head to the side to prevent
choking if he or she vomits.
With one hand, slightly pinch a
fold of skin between your fingers.
Hold the syringe
like a pencil close to the site, keeping your fingers off the plunger. Usually
the syringe goes straight into the skin (90-degree angle). But for thin adults and small
children with little fat, the needle may need to go in at a slant (45-degree
angle) to keep the medicine from going into muscle.
your wrist, and quickly push the needle all the way into the pinched-up
Push the plunger of the syringe all the way in so that the medicine
goes into the tissue. Give the amount of glucagon that the person's doctor has
Remove the needle from the skin slowly and at the same
angle that you inserted it.
Give some quick-sugar food when the
person is alert.
After you give the glucagon shot, immediately call 911 or other emergency services. If emergency services have not arrived
within 5 minutes and the person is still unconscious, give another glucagon
Any time a person with diabetes gets glucagon, he or she
should talk to a doctor to try to find out what caused the low blood sugar
episode. Possible causes include getting too much insulin, missing a meal, injecting insulin into a blood
vessel, having an illness other than diabetes, having liver or kidney damage,
exercise, or taking a new medicine.
Health Tools help you make wise health decisions or take action to improve your health.
Actionsets are designed to help people take an active role in managing a health condition.
How this information was developed to help you make better health decisions.